Colorado, 2018

Tornadoes and Hail in Colorado, July 29, 2018

July 29, 2018 · NWS BOU · 45 events in 8 counties and zones

Severe thunderstorms brought damaging tornadoes, straight-line winds, large hail and heavy rain across northeast Colorado. A total of 4 tornadoes touched down and impacted the communities of Brush, Hillrose, and Snyder.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
45

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms brought damaging tornadoes, straight-line winds, large hail and heavy rain across northeast Colorado. A total of 4 tornadoes touched down and impacted the communities of Brush, Hillrose, and Snyder. An EF-2 tornado struck the east side of Brush and caused significant damage to the Brush Airport and turned semi-trucks on their side on U.S. 34. Highway 34, was closed near the Morgan-Washington county line due to debris and downed power lines. In Hillrose and Snyder moderate damage to structures included: roofs, windows, siding, broken trees, power lines and piles down. In Snyder, the town hall was also damaged and some roadways were inundated with over 3 feet of standing water. In Snyder, a tornado touched down in the Pinneno feedlot, which injured and killed livestock. Heavy agricultural damage to crops was reported and pivots were destroyed.

In Morgan County, over 200 poles down were knocked down and caused extensive power outages across the area. Those affected by the tornados were expected to be without power for up to 2 days. Approximately 20 people suffered mainly minor injuries. The hail ranged in size from quarter to baseball size, and produced peak wind gusts to around 75 mph. Multiple road closures were reported around Morgan County due to flooded roadways and downed power lines. As the storm continued east, near-zero visibility rain fell in Akron, which was accompanied by strong winds. In the southern portion of Washington County, the storm produced hail up to baseball size south of Anton. There was also widely spread damage to crops, vehicles, roofs, siding, and windows. In Greeley, reports of damage included broken windshields and destroyed gardens.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 29, 1:57 PM MST, 30 minutes earlier.

Area forecast discussion, Jul 29, 1:57 PM MST, 30 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
257 PM MDT Sun Jul 29 2018

.SHORT TERM...(This evening through Monday)
Issued at 255 PM MDT Sun Jul 29 2018

Speed max in the northwesterly flow aloft is helping to produce
the severe strength and tornado-producing storms currently in
southeastern Wyoming. These storms are moving south-southeast to
enter our state soon, into the area of Enhanced Risk. Storms
further south over the central mountains and Palmer Divide are
expected to gain strength soon, though the strongest storms will
be further north. The northern storms are expected to continue
strong into Weld, Morgan and Logan counties at least into later
this afternoon. Forecasted updraft helicities remain high run to
run on the HRRR pushing into the northern plains. Will continue to
push the tornado threat as well as the very large damaging hail
and very strong damaging wind gusts messaging over that area. Cap
still remains pretty strong over the central urban corridor out
to Denver, as evidenced by the storms dissipating that move over
the area, lower surface temperatures and by the ACARS soundings.
Will still forecast for little storms in this area until this
evenings frontal push. A corridor of thicker smoke also seen on
visible satellite is stretched across the northern half of the
state may limit much further heating as well.

Plenty of shear and CAPE still available this evening when a cold
front will push down. This will bring a second round of storms
down the plains which will still have the potential of being
severe strength, and when the Denver area and central urban
corridor may have a better chance of seeing stronger storms.
Stratus, rain showers and possibly some fog in the upslope favored
areas are expected to fill in behind by midnight. With the speed
max aloft, still keeping a slight chance of seeing some thunder
overnight. Cold front is also expected to push the smoke out of
the area as well. Forecast soundings show the low level moisture
and stratus to hang on into Monday morning. Areas along the
foothills and Palmer Divide will likely see this as areas of fog,
causing low visibilities which may impact Monday morning rush
hour. Some lower elevations may see some fog as well. Some areas
of drizzle may occur, but some soundings show rain showers
remaining as well.

Upper trough will pass southeast over the area and high surface
pressure over the Great Plains will bring cooler temperatures to
the area Monday. as the speed max is over the central plains, may
continue to see some rain showers and isolated thunderstorms over
the southern half of the forecast area as well as in the mountains
where less stability will be above the inversion.

.LONG TERM...(Monday night through Sunday)
Issued at 255 PM MDT Sun Jul 29 2018

This week's weather will be dominated by the upper level ridge
building back across the region. Tuesday looks like a completely
dry day, with no storms expected anywhere in the forecast area. A
warming trend will begin Tuesday, and then remain in place through
the end of the week with high temperatures warming back into the
lower to mid 90s across the plains.

Some moisture will eventually build under the ridge, so a few
afternoon and early evening storms can be expected from Wednesday
onward. Most of these will stay over the mountains, but isolated
storms will still be possible on the plains. The majority of
these storms would produce just light rain and gusty outflow
winds.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 255 PM MDT Sun Jul 29 2018

Stratus has broken up over Denver, Boulder, and eastern Adams and
Arapahoe counties, but a strong cap remains, visible on ACARS
soundings, limiting thunderstorm development. Therefore areas
south and north and east will see the better chance for storms in
the 21z to 00z time frame. Then as a cold front pushes in with
north- northeast winds, another surge of thunderstorms on the
leading edge are expected, mainly in the 01z to 04z time frame.
Upslope behind the front will result in rain showers, then low
clouds and possible drizzle tonight, likely remaining in place
through Monday morning with IFR ceilings through 18z.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Kriederman
LONG TERM...Barjenbruch
AVIATION...Kriederman
Hazardous weather outlook, Jul 29, 10:04 AM MST, 4 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1104 AM MDT Sun Jul 29 2018

COZ030>051-301715-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1104 AM MDT Sun Jul 29 2018

...SEVERE THUNDERSTORMS EXPECTED ACROSS THE FRONT RANGE AND OVER
THE PLAINS TODAY...

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected once again this afternoon and
evening. Some storms will likely become severe with hail up to
baseball size, wind gusts to 80 mph, and isolated tornadoes.
Heavy rain and isolated flooding will also be possible. The best
chance for severe storms will be along and east of a line from
Cheyenne to just east of Denver International Airport to Limon.
Two rounds are likely to occur, one in the mid to late afternoon,
then another as a cold front pushes in in the early to mid
evening.

Conditions behind the front will result in stratus and areas of
fog overnight and into Monday morning, with some areas of drizzle
possible as well. Areas in the foothills and Palmer Divide may
experience poor visibility creating hazardous driving conditions
for the morning rush hour.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

It will be cool on Monday with a few showers or drizzle lingering
into the morning hours. Drier conditions will build across the
area through the afternoon.

The rest of the period will see warming temperatures and relatively
dry conditions. A few afternoon and evening thunderstorms can be
expected over the mountains Wednesday through Saturday, with just
a slight chance of storms on the plains. Most of those storms
would produce just light rain and gusty outflow winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is expected to be needed over the northeast
plains and possibly across the Urban Corridor this afternoon and
evening.

The radar

The Cheyenne radar (KCYS), 74 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

32 hail, 8 tornado, 5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Weld

When
July 29, 2:27 PM MST
Where
Weld County, 4.28 mi NNW of Pawnee Buttes
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
40.880, -104.000

Tornado, Weld

When
July 29, 2:28 PM MST to 2:29 PM MST
Where
Weld County, 11 mi E of Pawnee Buttes
Rating
EF0
Path length
0.01 mi
Path width
50 yd
Reported by
Public
Coordinates
40.830, -103.770

A tornado touched down briefly but no damage was observed.

Hail, Weld

When
July 29, 2:29 PM MST
Where
Weld County, 3.76 mi WNW of Pawnee Buttes
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.850, -104.040

Hail, Weld

When
July 29, 2:47 PM MST
Where
Weld County, 4.04 mi NNE of Keota
Measured
2.5 in hail
Reported by
Public
Coordinates
40.750, -104.030

Tornado, Morgan

When
July 29, 3:31 PM MST to 3:47 PM MST
Where
Morgan County, 2.96 mi NNW of Hillrose to 3.78 mi ESE of Brush Muni Arpt
Rating
EF2
Path length
8.55 mi
Path width
400 yd
Reported by
NWS Storm Survey
Coordinates
40.360, -103.540

A tornado touched down and uprooted many trees. Outbuildings were extensively damaged or destroyed.

Tornado, Morgan

When
July 29, 3:37 PM MST to 3:50 PM MST
Where
Morgan County, 1.38 mi S of Snyder to 4.91 mi SSE of Brush
Rating
EF2
Path length
7.65 mi
Path width
500 yd
Reported by
NWS Storm Survey
Coordinates
40.300, -103.580

A tornado touched down and destroyed Brush Municipal Airport. Small planes were flipped over and hangers were leveled. Major tree and roof damage was also observed.

Tornado, Morgan

When
July 29, 3:47 PM MST to 3:53 PM MST
Where
Morgan County, 5.78 mi NNE of Gary to 6.17 mi ENE of Gary
Rating
EF2
Path length
3.58 mi
Path width
300 yd
Continued into
Washington, Co (BOU)
Reported by
NWS Storm Survey
Coordinates
40.150, -103.520

A tornado touched down and snapped power poles and ripped street signs from the ground. This tornado crossed into Washington County before it dissipated.

Tornado, Morgan

When
July 29, 3:48 PM MST
Where
Morgan County, 1.05 mi E of Brush
Rating
EF2
Path length
0.1 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
40.250, -103.600

A tornado touched down and uprooted many trees, with debris striking vehicles.

Tornado, Morgan

When
July 29, 3:49 PM MST
Where
Morgan County, 1.38 mi N of Brush
Rating
EF2
Path length
0.1 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
40.270, -103.620

A tornado touched down and destroyed Brush Municipal Airport. Small planes were flipped over and hangers were leveled. Major tree and roof damage was also observed.

Tornado, Morgan

When
July 29, 3:53 PM MST
Where
Morgan County, 1.73 mi WNW of Brush Muni Arpt
Rating
EF1
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
40.280, -103.610

A tornado touched down near the intersection of U.S. 34 and State Highway 71. The tornado snapped power poles and ripped street signs from the ground.

Tornado, Washington

When
July 29, 3:54 PM MST to 4:00 PM MST
Where
Washington County, 9.08 mi SSW of Midway to 10.08 mi NE of Woodrow
Rating
EF2
Path length
3.48 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
40.110, -103.470

This tornado snapped power poles. It is the continuation of the tornado that began in Morgan County several minutes earlier, and crossed into Washington County before dissipating.

Thunderstorm Wind, Washington

When
July 29, 4:07 PM MST
Where
Washington County, Akron
Measured
64 kt (74 mph) measured gust
Reported by
ASOS
Coordinates
40.160, -103.210

Thunderstorm Wind, Washington

When
July 29, 4:24 PM MST
Where
Washington County, 2.81 mi N of Platner
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.160, -103.080

Intense thunderstorm winds toppled a semi-trailer.

Hail, Washington

When
July 29, 4:32 PM MST
Where
Washington County, 11.11 mi S of Last Chance
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.570, -103.560

Hail, Washington

When
July 29, 4:40 PM MST
Where
Washington County, 2.96 mi NW of Elba
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.950, -103.220

Hail, Larimer

When
July 29, 5:00 PM MST
Where
Larimer County, Virginia Dale
Measured
2.5 in hail
Reported by
Public
Coordinates
40.950, -105.350

Hail, Washington

When
July 29, 5:05 PM MST
Where
Washington County, 3.49 mi SE of Arickaree
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.640, -103.030

Hail, Larimer

When
July 29, 5:22 PM MST
Where
Larimer County, 6.84 mi ENE of Virginia Dale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.990, -105.230

Hail, Larimer

When
July 29, 5:49 PM MST
Where
Larimer County, 0.52 mi W of The Forks
Measured
1 in hail
Reported by
Public
Coordinates
40.800, -105.230

Hail, Larimer

When
July 29, 5:51 PM MST
Where
Larimer County, 0.87 mi SW of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.690, -105.010

Hail, Lincoln

When
July 29, 5:52 PM MST
Where
Lincoln County, 11.85 mi N of (Lic)limon Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.450, -103.680

Thunderstorm Wind, Lincoln

When
July 29, 5:55 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.690

Hail, Larimer

When
July 29, 5:56 PM MST
Where
Larimer County, 1.25 mi WNW of Wellington
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.710, -105.020

Thunderstorm Wind, Lincoln

When
July 29, 6:06 PM MST
Where
Lincoln County, 0.53 mi E of Limon
Measured
61 kt (70 mph) measured gust
Reported by
ASOS
Coordinates
39.270, -103.690

Hail, Larimer

When
July 29, 6:07 PM MST
Where
Larimer County, 3.18 mi NNE of Masonville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.520, -105.170

Hail, Larimer

When
July 29, 6:08 PM MST
Where
Larimer County, 0.87 mi NE of Drakes
Measured
1 in hail
Reported by
Public
Coordinates
40.560, -105.070

Hail, Larimer

When
July 29, 6:14 PM MST
Where
Larimer County, 1.48 mi NNE of Ft Collins
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.600, -105.070

Hail, Larimer

When
July 29, 6:15 PM MST
Where
Larimer County, 2.6 mi NW of Timnath
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
40.560, -105.010

Hail, Weld

When
July 29, 6:15 PM MST
Where
Weld County, 1.72 mi WNW of Evans
Measured
1.25 in hail
Reported by
Public
Coordinates
40.390, -104.710

Hail, Weld

When
July 29, 6:18 PM MST
Where
Weld County, 3.23 mi WNW of Greeley
Measured
1.5 in hail
Reported by
Public
Coordinates
40.430, -104.740

Hail, Weld

When
July 29, 6:21 PM MST
Where
Weld County, 5.91 mi SE of Windsor
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.410, -104.800

Hail, Weld

When
July 29, 6:22 PM MST
Where
Weld County, 4.26 mi W of Greeley
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.430, -104.760

Hail, Weld

When
July 29, 6:26 PM MST
Where
Weld County, 1.05 mi W of Evans
Measured
2 in hail
Reported by
Public
Coordinates
40.380, -104.700

Hail, Weld

When
July 29, 6:37 PM MST
Where
Weld County, 5.51 mi SSE of Garden City
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.260, -104.600

Hail, Elbert

When
July 29, 6:40 PM MST
Where
Elbert County, 12.96 mi ENE of Kiowa
Measured
1 in hail
Reported by
Public
Coordinates
39.410, -104.240

Hail, Weld

When
July 29, 6:53 PM MST
Where
Weld County, 0.69 mi N of Garden City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.340, -104.650

Hail, Adams

When
July 29, 7:10 PM MST
Where
Adams County, 3.5 mi N of Bennett
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.800, -104.420

Hail, Adams

When
July 29, 7:11 PM MST
Where
Adams County, 0.87 mi NE of Bennett
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.420

Hail, Arapahoe

When
July 29, 7:12 PM MST
Where
Arapahoe County, 9.59 mi W of Byers
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.730, -104.400

Hail, Adams

When
July 29, 7:15 PM MST
Where
Adams County, 2.61 mi NW of Strasburg
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
39.750, -104.330

Hail, Adams

When
July 29, 7:16 PM MST
Where
Adams County, 2.14 mi NNE of Strasburg
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.750, -104.290

Hail, Arapahoe

When
July 29, 7:18 PM MST
Where
Arapahoe County, 5.36 mi W of Byers
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
39.730, -104.320

Hail, Adams

When
July 29, 7:19 PM MST
Where
Adams County, 3.19 mi NNW of Strasburg
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
39.760, -104.330

Hail, Elbert

When
July 29, 7:45 PM MST
Where
Elbert County, 8.59 mi E of Fondis
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.210, -104.290

Hail, Elbert

When
July 29, 7:45 PM MST
Where
Elbert County, 7.86 mi NNE of Kiowa
Measured
2 in hail
Reported by
Public
Coordinates
39.450, -104.400

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyThe tornado archive for Colorado, 2018Warnings in Colorado, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762258, 764418, 762226, 762227, 885511, 885508, 885513, 764421, 764423, 764425, 887086, 762259, 764427, 762228, 762229, 762230, 762231, 762232, 762233, 762234, 762235, 762260, 762236, 762261, 762237, 762238, 762239, 762240, 762241, 762242, 762243, 762244, 762245, 762246, 762247, 762248, 762249, 762250, 762251, 762252, and more.